Parents generally know that they shouldn't give aspirin to their kids. They may not know exactly why, but most are aware that it can be dangerous.
Of course, the reason to avoid these medications is because they can increase your child's chances of developing Reye's syndrome if they take them while they also have a viral infection, such as the flu or chicken pox.
According to the CDC, 'Reye's syndrome causes confusion, agitation, and delirium, and it can result in long-term neurologic complications, coma, and death in as many as one-third of patients affected by the disorder', which are all very good reasons to avoid giving your child aspirin.
Fortunately, there has been a sharp decline in the incidence of Reye's syndrome since parents were educated to avoid aspirin. While there were 555 cases in 1980, since 1994 there have only been less than 2 cases a year in the United States.
The more routine use of chickenpox and flu vaccine should also help to decrease the incidence of Reye's syndrome.
Medicines with aspirin or acetylsalicylic acid can include:
- Alka-Seltzer Effervescent Pain Reliever and Antacid
- Bayer Children's Aspirin
- St. Joseph Adult Chewable Aspirin
- and many others in caplet and tablet form, like Anacin, Buffrin, Ecotrin, Excedrin...
It is important to remember that you should not give these medicines with aspirin to any child under age 19 years, unless specifically directed to do so by your doctor. There are some conditions, especially Kawasaki disease, where aspirin is an important treatment though, and the benefits outweigh any risk.
Since teens may take medicines on their own, they should also be educated about what medications to avoid, especially when they have a febrile viral illness, like chickenpox or the flu.
There are other medicines that contain salicylates, which are related to aspirin, that you should also avoid. Their link to Reye's syndrome is just theoretical though. These include:
The use of Kaopectate is especially confusing, as it was reformulated in 2003 to now contain bismuth subsalicylate, a non-aspirin salicylate. It used to contain attapulgite, which could be given to children over age 3.
The new version of Kaopectate, with bismuth subsalicylate, at first also included dosing instructions for kids over age 3, but the FDA made them change the label on April 19, 2004 so that the dosing instructions only included children over age 12. Making things even more confusing, the old version, new version with old label, and the new version with new dosing instructions are still all being sold right now.
Although both medications include dosing instructions for teens, you should follow the warnings and avoid them when your child has chickenpox or the flu.
The use of Pepto-Bismol is confusing too. While it used to include dosing instructions for children over age 3, they have been removed in a recent labeling change. The FDA now requires the child dosing directions be removed from the label of all anti-diarrheal products containing bismuth subsalicylate, including Pepto-Bismol, so the new dosing directions require that consumers speak with a doctor before giving Pepto-Bismol to children under 12.
A new Children's Pepto Chewable Tablet that simply contains Calcium Carbonate and can be given to children as young as two years old makes giving Pepto-Bismol to kids even more confusing.
Since the associated between aspirin and related medicines is when children have a viral illness, like chickenpox or the flu, can you ever give your child any of these medicines?
There are so many alternatives to aspirin, like ibuprofen and acetaminophen, so most people would say no and they never give their children and teens aspirin. Other people simply avoid aspirin and advise avoiding products with non-aspirin salicylates when their child has or is recovering from a viral infection with a fever, like the flu or chickenpox, but would use something like Pepto-Bismol or Kaopectate if their older child had an upset stomach or diarrhea, but didn't have a fever and especially didn't have chickenpox or the flu.
Also remember that the AAP, in the practice parameter: The management of acute gastroenteritis in young children, makes the recommendation that 'as a general rule, pharmacologic agents should not be used to treat acute diarrhea' and that 'the routine use of bismuth subsalicylate is not recommended in the treatment of children with acute diarrhea'.
Interestingly, one researcher, in the article 'Whatever happened to Reye's syndrome? Did it ever really exist?', believes that we are seeing so much less Reye's syndrome because we have gotten better at diagnosing inborn errors of metabolism, and that many people who were thought to have Reye's syndrome may have had other conditions. This is controversial though.